Bronchial asthma is one of the most common respiratory diseases. According to the World Health Organization, approximately 100-150 million people worldwide are affected. Many asthma patients use asthma inhalers to control asthma attacks.
There is only one question in the mind, can asthma inhalers cause hair loss?
If you are using an asthma inhaler that contains steroids and experiencing hair loss, you should contact your doctor.
Proair, Symbicort, and Nebulizer are asthma inhalers that contain steroids that may cause hair loss.
Can asthma inhalers cause hair loss?
The American Academy of Dermatology says asthma makes you more likely to get alopecia areata. Dr. Vikas Maurya adds that asthma inhalers can lead to mood swings, forgetfulness, high blood pressure, and hair loss.
It should not be forgotten that the effect of asthma inhalers on hair loss is only valid for inhalers containing steroids. Steroid-containing inhalers have long-term hair loss effects depending on their use and dosage, so they must be used within specified limits, in the appropriate dose, and at the right frequency.
Protecting your hair from asthma inhalers
If you are experiencing hair loss and think it may be caused by the asthma inhaler you are using, you will need to contact your healthcare provider. If the asthma inhaler you use contains steroids, the inhaler is most likely the cause of your hair loss.
Both anabolic and corticosteroids can inhibit the production of new hair cells. Additionally, there is a possibility that steroids may cause the death of existing hair follicles.
If you want to avoid hair loss while dealing with asthma, you should choose the right treatment method or steroid-free inhaler with your healthcare provider.
Which asthma inhalers cause hair loss?
Asthma inhalers containing steroids cause hair loss with long-term use. Here are the asthma inhalers that cause hair loss:
There are some preventive measures that can be taken to reduce the risk of hair loss caused by asthma inhalers. Here are some of them:
- Rinse the mouth with water after using the inhaler to reduce the amount of medication that reaches the throat and the rest of the body.
- Use a spacer device to reduce the amount of medication that is deposited in the mouth and throat.
- Use the inhaler as directed by the doctor, and do not exceed the recommended dosage.
- Do not stop using the inhaler without consulting the doctor, as this can lead to worsening of asthma symptoms.
- Avoid using the inhaler excessively, as this can lead to systemic side effects, including hair loss.
- Monitor hair growth and report any unusual hair loss to the doctor.
By following these preventive measures, individuals with asthma can reduce the risk of hair loss caused by inhaler use.
If someone experiences hair loss while using an asthma inhaler, they should consult with a medical professional. A healthcare provider can help determine whether the hair loss is related to the use of the inhaler or if there is another underlying cause.
During a consultation, the healthcare provider may ask questions about the individual’s medical history, including any medications they are currently taking. They may also perform a physical examination and order blood tests to help determine the cause of the hair loss.
It is important to note that not all cases of hair loss are related to the use of an asthma inhaler. Hair loss can be caused by a variety of factors, including genetics, hormonal imbalances, and certain medications.
In some cases, the healthcare provider may recommend switching to a different type of inhaler or adjusting the dosage of the current inhaler to help reduce the risk of hair loss.